Florida, 2019

Wildfire and Damaging Winds in Florida, July 4, 2019

July 4, 2019 · NWS JAX · 21 events in 10 counties and zones

Extremely moist airmass remained in place that provided fuel for numerous afternoon and early evening thunderstorms, especially for locations west of I-95 and the St. Johns River basin after 4 pm toward the I-75 corridor where afternoon and evening sea breeze and outflow mergers occurred under light westerly steering flow (< 5 kts).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Extremely moist airmass remained in place that provided fuel for numerous afternoon and early evening thunderstorms, especially for locations west of I-95 and the St. Johns River basin after 4 pm toward the I-75 corridor where afternoon and evening sea breeze and outflow mergers occurred under light westerly steering flow (< 5 kts).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:37 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 8:37 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
937 AM EDT Thu Jul 4 2019

...HOT AND STORMY FOURTH OF JULY...

.UPDATE...Morning sounding shows a very moist unstable airmass
with light wind shear and a weak steering flow. This should
result in scattered to numerous showers and storms this
afternoon/early evening aided by an approaching weak short wave
trough over the Fl panhandle. Light winds will allow seabreezes
to move well inland and merge over the interior by 00z Friday.
Storms will increase over inland zones and become focused near
seabreeze interactions and along a surface trough over se Ga. A
few of the stronger cell mergers may produce wet microbursts
producing strong damaging winds. High moisture levels and slow
cell motion will also result in areas of locally heavy rainfall
and possible temporary flooding. Hot and humid conditions again
today will result in heat indicates in the 105-110F range.

&&

.AVIATION...VFR conditions this morning. East coast sea breeze
will develop and move inland this afternoon. Light SW winds will
become SE and increase to 10-15 knots near the east coast.
Showers and storms will become likley inland this afternoon and
continue into the early evening. Have TEMPO group for TSRA at VQQ
and GNV with VCTS near the coast after 18z.

&&

.MARINE...Prevailing light SW winds near 10 knots will become SE
this afternoon near the coast as the sea breeze develops. Combined
seas will be 1 to 3 feet. Only a slight chance of showers and
storms over the waters today and tonight.

Rip Currents: Low risk today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  97  75  91  73 /  70  70  70  50
SSI  91  79  89  77 /  30  20  40  40
JAX  95  77  92  75 /  50  40  50  40
SGJ  92  77  89  76 /  30  30  30  20
GNV  95  75  91  74 /  70  60  60  40
OCF  96  75  91  74 /  60  60  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Flagler-Coastal
     Nassau-Coastal St. Johns-Eastern Alachua-Eastern Marion-
     Gilchrist-Hamilton-Inland Duval-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-Putnam-Southern
     Columbia-Suwannee-Union-Western Alachua-Western Marion.

GA...Heat Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
     Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
     Charlton.

AM...None.
&&

Zibura/Kennedy/

In the hours before

Special weather statement, Jul 4, 12:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT Thu Jul 4 2019

FLZ033-038-133-041815-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
145 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLAGLER AND SOUTH
CENTRAL ST. JOHNS COUNTIES UNTIL 215 PM EDT...

* At 145 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bunnell, moving west at 10 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Bunnell and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2943 8137 2966 8145 2972 8130 2947 8122
TIME...MOT...LOC 1745Z 111DEG 7KT 2953 8129

ZIBURA
Special weather statement, Jul 4, 1:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT Thu Jul 4 2019

FLZ033-133-041900-
Coastal St. Johns FL-Inland St. Johns FL-
228 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 300 PM EDT...

* At 228 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Saint Augustine Shores, or near
  Saint Augustine, moving north at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, Saint Augustine Shores, Saint Augustine South,
  Dupont Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2974 8128 2971 8140 2987 8146 2991 8131
TIME...MOT...LOC 1828Z 165DEG 12KT 2982 8136

MCGINNIS
Special weather statement, Jul 4, 1:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Thu Jul 4 2019

FLZ033-125-133-041915-
Coastal St. Johns FL-Coastal Duval FL-Inland St. Johns FL-
245 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 315 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Nocatee, or 10 miles south of
  Ponte Vedra Beach, moving north at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  World Golf Village, Durbin, Palm Valley, Nocatee and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2999 8137 2995 8148 3010 8152 3011 8151
      3012 8152 3015 8153 3020 8138
TIME...MOT...LOC 1845Z 181DEG 10KT 3010 8143

MCGINNIS

The radar

The Moody AFB radar (KVAX), 122 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 3 thunderstorm wind, 1 wildfire, 1 lightning. Local standard time, as filed.

Heavy Rain, Gilchrist

When
July 4, 1:45 PM EST to 7:45 PM EST
Where
Gilchrist County, 3.45 mi N of Bell
Reported by
COOP Observer
Coordinates
29.800, -82.870

An observer near Bell measured 2.28 inches of rainfall within the past 6 hrs.

Heavy Rain, Baker

When
July 4, 2:00 PM EST to 8:00 PM EST
Where
Baker County, 0.91 mi NW of Eddy
Reported by
Park/Forest Service
Coordinates
30.540, -82.340

The RAWs at Eddy Tower measured 2.54 inches of rainfall within the past 6 hours.

Thunderstorm Wind, St. Johns

When
July 4, 2:00 PM EST
Where
St. Johns County, 1.83 mi SE of Palm Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.160, -81.360

A power line was blown down at the 1100 block of A1A North. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
July 4, 2:05 PM EST
Where
St. Johns County, 1.38 mi N of Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.100, -81.450

A tree was split and hung over Austin Park Drive in Nocatee.

Wildfire, Coastal Duval

When
July 4, 2:15 PM EST
Where
Coastal Duval forecast zone
Reported by
911 Call Center
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A wildfire of unknown size was started by lightning near Hunt Club Road and Biggin Church Road, just south of Beach Blvd.

Lightning, Duval

When
July 4, 2:40 PM EST
Where
Duval County, 0.6 mi E of Sunbeam
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.200, -81.570

Lightning struck a home along Lourcey Road near the Avenues Mall. The cost of damage was unknown. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Alachua

When
July 4, 4:40 PM EST
Where
Alachua County, 4.84 mi S of Newberry
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.580, -82.620

Large tree limbs and fence material were blown around by strong winds. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Heavy Rain, Alachua

When
July 4, 5:00 PM EST
Where
Alachua County, 2.5 mi ESE of Archer Flying Ten Ar
Reported by
Public
Coordinates
29.610, -82.480

Daily storm total rainfall of 3.04 inches was measured near Tioga west of Interstate 75.

Heavy Rain, Columbia

When
July 4, 5:50 PM EST to 6:30 PM EST
Where
Columbia County, 0.91 mi SW of Winfield
Reported by
Trained Spotter
Coordinates
30.260, -82.690

Two inches of rainfall was measured in 50 minutes near I-10 and Highway 41.

Heavy Rain, St. Johns

When
July 4, 6:00 PM EST
Where
St. Johns County, 0.6 mi W of Glimpse of Glory
Reported by
Public
Coordinates
29.920, -81.390

Daily storm total rainfall of 2.02 inches was measured.

Heavy Rain, Hamilton

When
July 4, 6:00 PM EST to 7:00 PM EST
Where
Hamilton County, 2.48 mi WNW of Purvis Still
Reported by
COOP Observer
Coordinates
30.440, -82.790

An observer north of White Springs measured 2.24 inches of rain within 1 hour.

Heavy Rain, Alachua

When
July 4, 7:00 PM EST
Where
Alachua County, 4.08 mi NE of Archer Flying Ten Ar
Reported by
Public
Coordinates
29.660, -82.470

A rain gauge near West Newberry Road and west of I-75 measured a daily rainfall total of 2.92 inches.

Heavy Rain, Hamilton

When
July 4, 9:00 PM EST
Where
Hamilton County, 2.26 mi SW of Purvis Still
Reported by
Mesonet
Coordinates
30.410, -82.780

A WeatherStem station at Nutrien Swift Creek measured a daily storm total rainfall of 2.4 inches.

Heavy Rain, Hamilton

When
July 4, 9:00 PM EST
Where
Hamilton County, 2.48 mi WNW of Purvis Still
Reported by
Mesonet
Coordinates
30.440, -82.790

The WeatherStem station at Nutrien Suwannee measured a daily rainfall total of 2.67 inches.

Heavy Rain, Alachua

When
July 4, 9:15 PM EST
Where
Alachua County, 4.16 mi WNW of Dayville
Reported by
Public
Coordinates
29.660, -82.440

A rain gauge measured a daily storm total rainfall today of 2.24 inches.

Heavy Rain, Columbia

When
July 4, 9:15 PM EST
Where
Columbia County, 4.19 mi S of Columbia
Reported by
Public
Coordinates
30.010, -82.710

A gauge measured daily storm total rainfall of 2.56 inches.

Heavy Rain, Columbia

When
July 4, 9:15 PM EST
Where
Columbia County, 2.26 mi NW of Bass
Reported by
Public
Coordinates
30.120, -82.730

A public rain gauge measured a daily storm total of 3.38 inches.

Heavy Rain, Gilchrist

When
July 4, 9:15 PM EST
Where
Gilchrist County, 6.04 mi E of Tyler
Reported by
Public
Coordinates
29.640, -82.670

A public rain gauge measured a daily storm total rainfall of 2.02 inches.

Heavy Rain, Gilchrist

When
July 4, 9:15 PM EST
Where
Gilchrist County, 4.08 mi NE of Tyler
Reported by
Public
Coordinates
29.690, -82.720

A gauge measured a daily storm total of 2.53 inches.

Heavy Rain, Marion

When
July 4, 9:15 PM EST
Where
Marion County, 4.55 mi NW of Blitchton
Reported by
Public
Coordinates
29.320, -82.390

A public rain gauge measured a daily rainfall total of 2.57 inches.

Heavy Rain, Suwannee

When
July 4, 9:15 PM EST
Where
Suwannee County, 4.98 mi ENE of Obrien
Reported by
Public
Coordinates
30.050, -82.850

A daily storm total rainfall of 2.34 inches was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826766, 826767, 826777, 826778, 826784, 826785, 826779, 826761, 826763, 826762, 826765, 826764, 826768, 826769, 826770, 826771, 826772, 826773, 826774, 826775, 826776.